Taking calcium to treat osteoporosis

I was diagnosed with osteoporosis last May. I am 61 and am taking Evista (since last May) and a multiple vitamin that includes calcium and vitamin D. The endocrinologist increased my calcium supplement to 2,000 mg. per day from 1,500. Last week I started feeling unwell. Cramps (similar to what I had prior to menopause), some slight nausea, gas and skin outbreak around my mouth. None of this occurred prior to the increase of calcium. Could I be overdosing?

It may be that you are reacting to the calcium, either the dose or the type. To find out if this is the problem, discontinue the calcium altogether for one week or so. If your symptoms go away, that would be a very strong indicator. Then, go back to the 1,500 mg per day. Make sure you are feeling OK for two to three weeks, then try adding the other 500 mg in a different way than you did before – with meals vs. without meals or vice versa. You also might try another form of calcium – calcium citrate, for example, is often better tolerated. If it comes down to the fact that what you tolerate is 1,500 mg no matter what, then that’s OK, and you can improve your calcium intake by eating calcium-rich foods.

On a whole other note, I would consider keeping your calcium at 1,500 mg and making sure that you are taking vitamin D, 400 IU, and magnesium, 500-750 mg. In addition, there are several trace minerals and other nutrients that are important to bone health, architecture and density.

Here’s a good book for you to read: Preventing and Reversing Osteoporosis, by Alan Gaby, M.D. (Prima Publishing).

What you have in your mind?